Alert archive / South Carolina / Frost Advisories in 2022

Frost Advisory 3, NWS Columbia, SC

October 18, 202218 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this frost advisory at Oct 18, 2022, 2:46 AM EDT for 18 counties in South Carolina; 5 counties in Georgia. It took effect at Oct 19, 2022, 5:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2022, 2:46 AM EDT (06:46 UTC)
In effect from
Oct 19, 2022, 5:00 AM EDT
Expired
Oct 19, 2022, 9:00 AM EDT
In force
4 hr
Issued by
NWS Columbia, SC
All 23 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2022-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2022-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1127 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

401 
WWUS72 KCAE 180646
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
246 AM EDT Tue Oct 18 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-182100-
/O.NEW.KCAE.FR.Y.0003.221019T0900Z-221019T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Waynesboro, Cheraw, Pageland, McCormick, Clarks Hill, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Elgin, 
Edgefield, Johnston, Murphys Estates, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Batesburg-Leesville, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, 
Summerton, Bamberg, Denmark, Andrew Jackson State Park, 
Carolina Commons Shopping Center, Community of Almond Glen, 
Indian Land, Van Wyck, Lancaster, Springdale, Lancaster Mill, 
North, Springfield, Neeses, Orangeburg, Brookdale, Holly Hill, 
Bowman, Branchville, Elloree, Santee, and Eutawville
246 AM EDT Tue Oct 18 2022

...FROST ADVISORY IN EFFECT FROM 5 AM TO 9 AM EDT WEDNESDAY...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 5 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
awp
3 follow-up statements
466 
WWUS72 KCAE 181659
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1259 PM EDT Tue Oct 18 2022

GAZ040-SCZ018-020-021-025-026-115-116-190400-
/O.UPG.KCAE.FR.Y.0003.221019T0900Z-221019T1300Z/
/O.NEW.KCAE.FZ.W.0004.221019T0900Z-221019T1300Z/
Lincoln-McCormick-Newberry-Fairfield-Edgefield-Saluda-
Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, McCormick, Clarks Hill, 
Newberry, Winnsboro, Winnsboro Mills, Edgefield, Johnston, 
Murphys Estates, Saluda, Ridge Spring, Andrew Jackson State Park,
Carolina Commons Shopping Center, Community of Almond Glen, 
Indian Land, Van Wyck, Lancaster, Springdale, Elgin, 
and Lancaster Mill
1259 PM EDT Tue Oct 18 2022

...FREEZE WARNING IN EFFECT FROM 5 AM TO 9 AM EDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 5 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ063>065-077-SCZ016-022-027>031-035-037-038-041-135>137-190400-
/O.CON.KCAE.FR.Y.0003.221019T0900Z-221019T1300Z/
McDuffie-Columbia-Richmond-Burke-Chesterfield-Kershaw-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
Including the cities of Thomson, Martinez, Evans, Augusta, 
Waynesboro, Cheraw, Pageland, Camden, Lugoff, Elgin, Seven Oaks, 
West Columbia, Cayce, Lexington, Red Bank, Oak Grove, 
Batesburg-Leesville, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, 
Summerton, Bamberg, Denmark, North, Springfield, Neeses, 
Orangeburg, Brookdale, Holly Hill, Bowman, Branchville, Elloree, 
Santee, and Eutawville
1259 PM EDT Tue Oct 18 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT
WEDNESDAY...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 5 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
605 
WWUS72 KCAE 190058
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
858 PM EDT Tue Oct 18 2022

GAZ040-SCZ018-020-021-025-026-115-116-191100-
/O.CON.KCAE.FZ.W.0004.221019T0900Z-221019T1300Z/
Lincoln-McCormick-Newberry-Fairfield-Edgefield-Saluda-
Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, McCormick, Clarks Hill, 
Newberry, Winnsboro, Winnsboro Mills, Edgefield, Johnston, 
Murphys Estates, Saluda, Ridge Spring, Andrew Jackson State Park,
Carolina Commons Shopping Center, Community of Almond Glen, 
Indian Land, Van Wyck, Lancaster, Springdale, Elgin, 
and Lancaster Mill
858 PM EDT Tue Oct 18 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 5 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ063>065-077-SCZ016-022-027>031-035-037-038-041-135>137-191100-
/O.CON.KCAE.FR.Y.0003.221019T0900Z-221019T1300Z/
McDuffie-Columbia-Richmond-Burke-Chesterfield-Kershaw-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
Including the cities of Thomson, Martinez, Evans, Augusta, 
Waynesboro, Cheraw, Pageland, Camden, Lugoff, Elgin, Seven Oaks, 
West Columbia, Cayce, Lexington, Red Bank, Oak Grove, 
Batesburg-Leesville, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, 
Summerton, Bamberg, Denmark, North, Springfield, Neeses, 
Orangeburg, Brookdale, Holly Hill, Bowman, Branchville, Elloree, 
Santee, and Eutawville
858 PM EDT Tue Oct 18 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT
WEDNESDAY...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 5 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
485 
WWUS72 KCAE 190644
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
244 AM EDT Wed Oct 19 2022

GAZ040-SCZ018-020-021-025-026-115-116-191300-
/O.CON.KCAE.FZ.W.0004.221019T0900Z-221019T1300Z/
Lincoln-McCormick-Newberry-Fairfield-Edgefield-Saluda-
Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, McCormick, Clarks Hill, 
Newberry, Winnsboro, Winnsboro Mills, Edgefield, Johnston, 
Murphys Estates, Saluda, Ridge Spring, Andrew Jackson State Park,
Carolina Commons Shopping Center, Community of Almond Glen, 
Indian Land, Van Wyck, Lancaster, Springdale, Elgin, 
and Lancaster Mill
244 AM EDT Wed Oct 19 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 5 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ063>065-077-SCZ016-022-027>031-035-037-038-041-135>137-191300-
/O.CON.KCAE.FR.Y.0003.221019T0900Z-221019T1300Z/
McDuffie-Columbia-Richmond-Burke-Chesterfield-Kershaw-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
Including the cities of Thomson, Martinez, Evans, Augusta, 
Waynesboro, Cheraw, Pageland, Camden, Lugoff, Elgin, Seven Oaks, 
West Columbia, Cayce, Lexington, Red Bank, Oak Grove, 
Batesburg-Leesville, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, 
Summerton, Bamberg, Denmark, North, Springfield, Neeses, 
Orangeburg, Brookdale, Holly Hill, Bowman, Branchville, Elloree, 
Santee, and Eutawville
244 AM EDT Wed Oct 19 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 5 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this frost advisory went out at Oct 18, 2:36 AM EDT, 10 minutes earlier.

Area forecast discussion, Oct 18, 2:36 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
236 AM EDT Tue Oct 18 2022

.SYNOPSIS...
A cold and dry air mass will build into the southeast from the
Plains over the next couple of days. Patchy frost is expected
tonight and the threat continues Wednesday night when more
widespread frost is expected. Temperatures will be below normal
through mid to late week then a warming trend is expected next
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
The strong cold front is moving to the coast at 06z and will be well
offshore by morning. Deep upper low over the Great Lakes region will
move very little. Upper level heights over the eastern CONUS are
about 3 standard deviations below normal. Pressure ridge over the
northern Plains will build south and extend east into the southeast
US. Area under general cold air advection today with strongest
advection late this afternoon into the evening. The air mass is
quite dry with dew points expected to be in the 20s this afternoon.
Winds will be northwest with a few gusts to around 15 mph or a
little higher by late afternoon then diminish at sunset. Stayed
close to the NBM for max temps today with upper 50s north to low 60s
southeast...the mos has trended slightly cooler but appears a little
warmer than NBM. The 50th percentile NBM min temp guidance tonight
is generally in the mid to upper 30s across the region. This is in
line with mos. The surface pressure gradient appears to relax but
models do show some mixing in the boundary layer that could keep
temps up a bit and prevent frost. But its a close call so will issue
a frost advisory for tonight as any sheltered areas will likely be
quite cold as 850mb temps expected below 0C across a good portion of
the area.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
The air mass source region over the Plains builds east and the dry
and cool air mass will continue...although modest air mass
modification expected so max temps Wednesday should be slightly
warmer. Highs in the low 60s. The record high min is 62 at CAE and
63 at AGS. Maybe more favorable radiational cooling conditions
Wednesday night with a weaker surface pressure gradient although
there may be some high thin clouds ahead of a short wave trough
moving through the long wave trough into the southeast. The NBM low
temps are in the mid 30s...went slightly lower...closer to the 25th
percentile in the low to mid 30s and frost may be more widespread.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A very deep upper level trough will remain over the Eastern U.S.
Thursday through Friday which will allow for below normal
temperatures to persist over The Midlands and CSRA. Highs will be in
the mid 60s to lower 70s with lows in the mid 30s to lower 40s.

High pressure aloft builds along the East Coast this weekend which
results in a significant warming trend. Highs will be 75 to 80 with
lows in the mid 40s to lower 50s. Medium range models hint at a
possible small coastal low pressure system Saturday through Sunday,
however any development should remain far enough offshore to keep a
dry forecast.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
VFR. Dry cold front moving toward the coast. Winds northwest 5 to 10
knots through early morning then increase this afternoon with a few
gusts to around 15 knots. Fog not expected due to dry air mass.

EXTENDED AVIATION OUTLOOK...No significant impacts to aviation
expected due to much drier air behind the front. Localized shallow
ground fog possible at the fog prone sites AGS/OGB early Thursday
morning.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Frost Advisory from 5 AM to 9 AM EDT Wednesday for GAZ040-
     063>065-077.
SC...Frost Advisory from 5 AM to 9 AM EDT Wednesday for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.

&&
Hazardous weather outlook, Oct 17, 4:03 AM EDT, 22 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
403 AM EDT Mon Oct 17 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-180815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
403 AM EDT Mon Oct 17 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frost and light freezing conditions possible on Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 12:59 PM EDTFreeze WarningCAEEdgefield, Fairfield, Lancaster, McCormick, Newberry, Saluda20 hr

Nearby

Frost Advisories in South Carolina, 2022Frost Advisories in Georgia, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.